Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/53867
Type: Journal article
Title: Hormone replacement therapy reversal, revision and redemption
Author: MacLennan, A.
Citation: Medicine Today, 2008; 9(3):18-28
Publisher: Medicine Today Pty Ltd
Issue Date: 2008
ISSN: 1443-430X
Statement of
Responsibility: 
Maclennan, A.H.
Abstract: Early results of the Women Health Initiative (WHI) trial showed increases in the occurrence of cardiovascular disease, breast cancer and thromboembolism in postmenopausal women taking combined oral hormone replacement therapy (HRT) but no increases in breast cancer and cardiovascular disease occurrence in those taking oestrogen-only therapy. Recent analyses of the WHI data and other randomised controlled trials have found that, although there are potential risks and side effects, these can be reduced by lowering HRT doses, minimising or eliminating systemic progestogens, using non-oral routes in some women and using HRT in symptomatic women from near menopause. A doubling in the risk of thromboembolism is still the main risk for women taking oral HRT. The absolute risk of thromboembolism is low if HRT is started near menopause and non-oral routes are used. The main indications for HRT remain the control of menopausal symptoms to improve quality of life. When HRT is initiated near menopause for symptom control, there may be additional benefits (reduced fracture and cardiovascular risk) that outweigh the risks (which are not significantly raised in women initiating therapy under 60 years of age). GPs can individualise and tailor HRT to minimise the start-up symptoms of bleeding and breast tenderness. In some women, therapy may be necessary for many years to avoid debilitating menopausal symptoms. (author abstract)
RMID: 0020083738
Appears in Collections:Obstetrics and Gynaecology publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.